Advertisement

Aequationes mathematicae

, Volume 75, Issue 3, pp 276–288 | Cite as

A pair of functional inequalities characterizing polynomials and Bernoulli numbers

  • Dorota KrassowskaEmail author
  • Tomasz Małolepszy
  • Janusz Matkowski
Article

Summary.

We show that if a function \(f : {\mathbb{R}} \rightarrow {\mathbb{R}}\) continuous at least at one point satisfies the pair of functional inequalities
$$f(x + a) \leq f(x) + \sum\limits^k_{j=0} \alpha_jx^j,$$
$$f(x + b) \leq f(x) + \sum\limits^k_{j=0} \beta_jx^j,$$
and the constants a, b, α i , β i (i = 0, 1,…, k) fulfil some general algebraic conditions, then f must be a polynomial. An explicit formula for the solution, involving Bernoulli numbers, is given.

Mathematics Subject Classification (2000).

Primary 39B72 26D15 secondary 46E30 

Keywords.

Functional inequality polynomial Kronecker’s theorem Bernoulli number 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag AG 2008

Authors and Affiliations

  • Dorota Krassowska
    • 1
    Email author
  • Tomasz Małolepszy
    • 1
  • Janusz Matkowski
    • 1
    • 2
  1. 1.Faculty of Mathematics, Informatics and EconometricsUniversity of Zielona GóraZielona GóraPoland
  2. 2.Institute of MathematicsSilesian UniversityKatowicePoland

Personalised recommendations